A Red Rash On The Chest, Feeling Dizzy, Pain In The Lower Back? R They Symptoms Of A Heart Attack?

Question

Asked by ann sharma

A Red Rash On The Chest, Feeling Dizzy, Pain In The Lower Back? R They Symptoms Of A Heart Attack?

my dad has been having those problems and he believes it is because he works really hard, 14 hours a day. i feel it's different because he has high cholestrol and he hasn't had lipator for 9 months!! and he does not take it because he said it hurts his muscles.

Answer

ann sharma,

Thanks for your question.

There a few points in your question that are concerning. First the Rash and back pain, which should be evaluated. This could represent Herpes Zoster (Shingles) which is a painful rash caused by the reactivation of the chicken pox virus that hides in the body since childhood. Should this be the case, early treatment will be helpful in clearing the infection as well as avoiding the long term pain that some patients experience, called post herpetic neuralgia. In rare cases, an underlying medical problem/illness acts as a trigger for the virus to erupt. His doctor can easily diagnose this problem by inspecting the rash, as well as check for other problems.

I do not think his symptoms are indicative of a heart attack. However, he does have high cholesterol that basically is going untreated, and if not done already, he should be screened for heart disease. This would involve a stress test, as well as an assessment of other risk factors for heart disease. Painful muscles are a recognized side effect of cholesterol lowering medication. He should discuss this with his doctor, who can recommend a different medication. Just because one cholesterol medication causes muscle pain, does not mean they all will.

It's difficult to say what the dizziness is from. If this is Herpes Zoster, patients sometimes feel ill from the viral infection and may have these symptoms. In any instance, the dizziness is another reason to see the doctor.

So the bottom line is: make an appointment as soon as possible to see the doctor for an evaluation of his symptoms. He needs to get back on track with his cholesterol treatment, as well as looking at his overall cardiac situation.

Best wishes.

Martin Cane, M.D.